Alert archive / California / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS Las Vegas, NV

July 28, 1999San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 1999, 2:55 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1999, 2:55 PM PDT (21:55 UTC)
Expired
Jul 28, 1999, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 282202
FFWLAS
CAC071-290100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHWEST SAN BERNARDINO COUNTY IN SOUTHERN   
  CALIFORNIA.  THIS INCLUDES THE FOLLOWING LOCATIONS... 
  DAGGETT...TWENTYNINE PALMS MARINE CORPS TRAINING CENTER.

* UNTIL 600 PM PDT

* AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN 25 MILES SOUTHEAST OF DAGGETT MOVING NORTHEAST AT 5 MPH.
 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES
AND NARROW CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND
MUDSLIDES IN STEEP TERRAIN.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3487 117`04 3414 11624 3424 11573 3511 11632

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:50 PM PDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM PDT, 5 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT WED JUL 28 1999

SYNOPSIS...SOUTHERLY WINDS ALOFT WILL CONTINUE TO PROVIDE A FLOW OF
MOIST AND UNSTABLE AIR TO THE MOJAVE DESERT THROUGH FRIDAY. THIS WILL
HELP FUEL THE DEVELOPMENT OF SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING. A FLOW DRIER AND MORE STABLE AIR WILL PREVAIL OVER THE
REST OF THE SOUTHERN GREAT BASIN.

DISCUSSION...WITH EXTREMELY WEAK SHEAR AND LITTLE OR NO DYNAMICS...
STORMS HAVE FORMED FROM OROGRAPHICS AND HEATING THIS AFTERNOON.
DEVELOPMENT DELAYED OVER PARTS OF CLARK AND LINCOLN COUNTIES DUE TO
EARLIER CLOUD COVER BUT STILL EXPECTING CONVECTIVE TEMPERATURES TO BE
REACHED. FROM THIS POINT ON...STORMS TO BE DRIVEN BY OUTFLOW BOUNDARY
INTERACTION. AT 2130Z...ONE SUCH OUTFLOW BOUNDARY HEADING TOWARD LAS
VALLEY FROM AZ STORMS AND MAY YET AID DEVELOPMENT OVER LAS AND CLARK
COUNTY.

MODELS IN GOOD AGREEMENT ON KEEPING FORECAST AREA BETWEEN UPPER LOW
OFF CA COAST AND RIDGE TO THE EAST WITH SLY FLOW ALOFT. HOWEVER...
THEY OFFER LITTLE OR NO HELP IN THE DETAILS WITH EACH INDICATING
DIFFERENT AMOUNTS OF DRYING WITH TIME. GIVEN LITTLE CHANGE IN THE
UPPER FLOW CANNOT ACCEPT ANY SIGNIFICANT DRYING AND WILL GO WITH
PERSISTENCE FORECAST. FROM SATELLITE AND SURFACE OBSERVATIONS...
BELIEVE MONSOONAL MOISTURE BOUNDARY HAS PUSHED AS FAR WEST AS IT/S
GOING TO GO AND SHOULD REMAIN IN PLACE INTO FRI (MAINLY EAST OF A
TPH-DRA-DAG LINE). NO DYNAMICS OR FORCING TO FOCUS CONVECTION SO
OROGRAPHICS AND HEATING TO INITIATE STORMS EACH DAY.

THIS PATTERN PERSISTS INTO THE EXTENDED WITH LATEST MRF SHOWING ONLY
MINOR DIFFERENCES WITH PREVIOUS RUN. UPPER LOW REMAINS ANCHORED OFF
NRN CA COAST WITH EXTENSION OF ERN RIDGE CENTERED NEAR 4-CORNERS
REGION. SOUTH TO SOUTHEAST FLOW IN THE MID AND UPPER LEVELS TO KEEP
THE DOOR OPEN FOR PERIODIC SURGES OF DEEPER MOISTURE AND HELP STEER
ANY EASTERLY WAVES OUR WAY FOR CONTINUED AFT/EVE THUNDERSTORM
CHANCES.

NEMETH

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.